Blizzard, Central Washington
- When
- January 20, 11:00 AM EST to 4:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Intensifying low pressure tracking across eastern Maine brought heavy snow and blizzard conditions to the region. Storm total snow accumulations generally ranged from 9 to 18 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Intensifying low pressure tracking across eastern Maine brought heavy snow and blizzard conditions to the region. Storm total snow accumulations generally ranged from 9 to 18 inches. Sustained winds of 25 to 35 mph...with gusts of 40 to 45 mph...produced extensive blowing and drifting snow along with near zero visibilities at times. Some roads were nearly impassible at times during the storm due to the heavy snow rates...drifting and reduced visibilities. Many events were cancelled due to the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 20, 9:45 AM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
945 AM EST THU JAN 20 2005
.SYNOPSIS...LOW PRESSURE WILL BRING MODERATE TO HEAVY SNOWFALL
ESPECIALLY ACROSS FAR EASTERN SECTIONS OF MAINE THIS MORNING BEFORE
ENDING THIS AFTERNOON OR EARLY EVENING. IN THE WAKE OF THE STORM...
COLD ARCTIC AIR WILL RETURN WITH VERY COLD TEMPERATURES...BRISK
WINDS AND AREAS OF BLOWING SNOW TONIGHT INTO SATURDAY.
&&
.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
UPDATE...BASED ON ADDITIONAL SPOTTER REPORTS...HAVE INCREASED TOTAL
SNOW AMOUNTS THROUGHOUT WARNING AREA IN EASTERN MAINE. LOOKS LIKE
THE SWEET SPOT BASED ON SNOW BANDS INDICATED ON RADAR WILL BE FROM
ABOUT BRIDGEWATER SOUTH AND WEST OF HOULTON WHERE SOME 20 INCH
TOTALS ARE LIKELY. LOOKS LIKE SNOW WILL RAPIDLY WIND DOWN AFTER 18Z
AS PARENT LOW IN GULF OF MAINE SCOOTS IN NEW BRUNSWICK
OTHERWISE...WINTER WX WARNINGS AND ADVISORIES WILL LIKELY BE
REPLACED WITH WIND CHILL HEADLINES TONIGHT AS COLD ARTCIC AIR
RETURNS TO THE FA ON BRISK NW WINDS. MAY ALSO NEED BLOWING SNOW
ADVISORIES.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
THIS PORTION OF THE FORECAST BASED ON COMBINATION OF ETA AND GFS.
STRONG NORTHWEST FLOW THROUGH SATURDAY WITH FORECAST AREA IN TIGHT
GRADIENT BETWEEN MARITIMES LOW AND STRONG HIGH PRESSURE TO WEST
OF NEW ENGLAND. LOW PRESSURE IS EXPECTED TO PASS TO SOUTH OF NEW
ENGLAND SUNDAY. HAVE OVERLAYED MAV WINDS ON ETA12 INTO SATURDAY AND
MEX/MOS OVER GFS WINDS BEYOND SATURDAY. GIVEN VERY COLD ARCTIC AIR
MASS MOVING INTO NEW ENGLAND HAVE LOWER TEMPERATURES SATURDAY.
REMAINDER OF EXTENDED FORECAST STILL LOOKS GOOD AND HAVE NOT MADE
ANY FURTHER CHANGES.
&&
.AVIATION...
MOSTLY IFR WITH CIGS AND VSBYS IN SN THRU THIS MORN...IMPROVING TO
MVFR LATER TDY FIRST AT KBGR AND THEN TO THE REST OF THE TAF SITES
BY EVE WHILE BGR CONTINUE TO IMPROVE TO VFR TNGT.
&&
.MARINE...
HAVE INITIALIZED WIND GRIDS WITH ETA12 OUT TO 18Z SATURDAY BUT HAVE
MODIFIED WIND SPEEDS DURING THIS PERIOD WITH GFS/MOS. AFTER 18Z
SATURDAY HAVE TRANSITIONED TO GFS80 WINDS. FOR SEAS HAVE USED WNA
WAVE WATCH III. WAVE MODEL SEA HEIGHTS UP TO 10 FT EARLY TODAY LOOK
REASONABLE GIVEN THE SOUTHEAST FETCH. SEAS WILL GRADUALLY SUBSIDE
ALONG WITH SOUTHEAST SWELL COMPONENT AS WINDS BECOME OFF-SHORE. WILL
NEED SCA INTO FRIDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ001-MEZ002-MEZ005-MEZ006-MEZ011-
MEZ016-MEZ017-MEZ029-MEZ030-MEZ032 UNTIL 8 PM THURSDAY TIL
4 PM THURSDAY FOR MEZ015
WINTER WEATHER ADVISORY FOR MEZ003-MEZ004-MEZ010-MEZ031
UNTIL 4 PM THURSDAY.
WIND CHILL WATCH MEZ001...MEZ003...MEZ004.
MARINE...SCA.
&&
UPDATE:GABRIC
SHORT TERM/MARINE...VJN
LONG TERM/MARINE...MIGNONE
AVIATION...CALDERONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 350 AM EST THU JAN 20 2005 MEZ001>006-010-011-015>017-029>032-211200- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH... DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE... EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT... OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS... SAINT PAMPHILE...VAN BUREN AND VANCEBORO 350 AM EST THU JAN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... LOW PRESSURE WILL INTENSIFY TODAY AS IT LIFTS NORTH THROUGH THE BAY OF FUNDY AND EASTERN NEW BRUNSWICK. SNOW WILL BE HEAVY AT TIMES THIS MORNING ACROSS THE WARNING AREA...MAINLY FAR EASTERN MAINE. AFTERWARDS...NORTHWEST WINDS SHOULD INCREASE THIS AFTERNOON... CAUSING CONSIDERABLE BLOWING AND DRIFTING OF NEW SNOWFALL ACROSS ALL OF THE REGION. SNOWFALL TOTALS WILL RANGE FROM 3 TO 6 INCHES ACROSS THE WESTERN MOUNTAINS TO 6 TO 12 INCHES FROM THE DOWNEAST COAST NORTHWARD TO NORTHEAST MAINE BEFORE ENDING BY EVENING. .DAYS TWO THROUGH SEVEN... BRISK NORTHWEST WINDS FOLLOWING THE STORM WILL BRING THE RETURN OF ARCTIC AIR TO THE REGION LATE TONIGHT INTO FRIDAY MORNING... PROMPTING A WIND CHILL WATCH FOR NORTHWEST MAINE FOR THIS PERIOD AND THE LIKELIHOOD OF WIND CHILL ADVISORIES FOR THE REST OF NORTHERN AND EASTERN MAINE. WIND CHILL HEADLINES WILL LIKELY BE NEEDED FROM TIME TO TIME AGAIN FRIDAY NIGHT INTO SATURDAY AND POSSIBLY SATURDAY NIGHT INTO SUNDAY AS NORTHWEST WINDS ACCOMPANYING BITTER COLD TEMPERATURES ARE EXPECTED TO REMAIN ABOVE 10 MPH ACROSS NORTHERN AND EASTERN MAINE. .SPOTTER INFORMATION STATEMENT... SPOTTER SNOW REPORTS WILL BE NEEDED TODAY. VJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 740 AM EST THU JAN 20 2005 MEZ002-005-006-011-016-017-029-030-032-201600- CENTRAL PENOBSCOT ME-CENTRAL WASHINGTON ME-COASTAL HANCOCK ME- COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-NORTHEAST AROOSTOOK ME- NORTHERN PENOBSCOT ME-NORTHERN WASHINGTON ME-SOUTHEAST AROOSTOOK ME- INCLUDING THE CITIES OF...BAR HARBOR...BLUE HILL...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...DANFORTH...EASTPORT...ELLSWORTH... FORT FAIRFIELD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MILLINOCKET...PATTEN...PORTAGE...PRESQUE ISLE... VAN BUREN AND VANCEBORO 740 AM EST THU JAN 20 2005 HEAVY SNOWFALL RATES OF 1 TO 3 INCHES PER HOUR WILL CONTINUE ACROSS EASTERN MAINE THIS MORNING WITH THE HEAVIEST SNOW OCCURING IN A BAND FROM PRESQUE ISLE SOUTH INTO PARTS OF INTERIOR DOWNEAST MAINE. THE HEAVY SNOWFALL MAY HAVE A SIGNIFICANT IMPACT ON DRIVING CONDITIONS AS ROAD CREWS HAVE A DIFFICULT TIME KEEPING UP WITH THE SNOW FALL RATES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MCB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 951 AM EST THU JAN 20 2005 MEZ002-005-006-011-016-017-029-030-032-201700- CENTRAL PENOBSCOT ME-CENTRAL WASHINGTON ME-COASTAL HANCOCK ME- COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-NORTHEAST AROOSTOOK ME- NORTHERN PENOBSCOT ME-NORTHERN WASHINGTON ME-SOUTHEAST AROOSTOOK ME- INCLUDING THE CITIES OF...BAR HARBOR...BLUE HILL...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...DANFORTH...EASTPORT...ELLSWORTH... FORT FAIRFIELD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MILLINOCKET...PATTEN...PORTAGE...PRESQUE ISLE... VAN BUREN AND VANCEBORO 951 AM EST THU JAN 20 2005 ...WINTER STORM CONTINUING ACROSS THE REGION... HEAVY SNOWFALL RATES OF 1 TO 3 INCHES PER HOUR WILL CONTINUE FOR THE REMAINDER OF THE MORNING ACROSS EASTERN MAINE. THE HEAVIEST SNOW IS EXPECTED GENERALLY ALONG AND EAST OF A LINE FROM NEW SWEDEN THROUGH MILLINOCKET TO DEER ISLE. THE HEAVY SNOW IS LIKELY TO HAVE A SIGNIFICANT IMPACT ON DRIVING CONDITIONS AS ROAD CREWS HAVE A DIFFICULT TIME KEEPING UP WITH THE SNOW FALL RATES. IF YOU ABSOLUTELY MUST TRAVEL THIS MORNING...REMEMBER TO PACK A WINTER SURVIVAL KIT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. STUREY
The national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434946, 5434947.